You are not currently logged in.
Access your personal account or get JSTOR access through your library or other institution:
Finiteness Theorems for Perfect Numbers and Their Kin
The American Mathematical Monthly
Vol. 119, No. 8 (October 2012), pp. 670-681
Published by: Mathematical Association of America
Stable URL: http://www.jstor.org/stable/10.4169/amer.math.monthly.119.08.670
Page Count: 12
Preview not available
Abstract Since ancient times, a natural number has been called perfect if it equals the sum of its proper divisors; e.g., 6 = 1 + 2 + 3 is a perfect number. In 1913, Dickson showed that for each fixed k, there are only finitely many odd perfect numbers with at most k distinct prime factors. We show how this result, and many like it, follow from embedding the natural numbers in the supernatural numbers and imposing an appropriate topology on the latter; the notion of sequential compactness plays a starring role.
Copyright the Mathematical Association of America 2012